Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 433, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 16, 2002, 5:44 PM CDT for Leake County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 16, 2002, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Leake County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:00 PM CDT | Thunderstorm Wind | Lena, MS | Several trees were blown down in the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
486
WUUS54 KJAN 162244
SVRJAN
MSC079-162315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT FRI AUG 16 2002
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEAKE COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 615 PM CDT
* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WALNUT GROVE...OR ABOUT 8
MILES SOUTH OF CARTHAGE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR TUSCOLA AT 550 PM CDT
BE NEAR STANDING PINE AT 545 PM CDT
DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3264 8932 3259 8939 3259 8955 3266 8961
3284 8941 3277 8932What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:54 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 3:54 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 354 PM CDT FRI AUG 16 2002 FORECAST PROBLEM THIS PACKAGE... RAIN CHANCES THROUGH SATURDAY SUBJECTIVE ANALYSIS STILL HAS A WEAK 700-500 MB SHORTWAVE AROUND THE ARKLATEX REGION THIS MORNING. THIS FEATURE...IN COMBINATION WITH STRONG ISENTROPIC LIFTING ON THE 300-315 K SURFACES...ALLOWED RAIN (AND A STORM OR TWO) TO PERSIST FROM NORTH MISSISSIPPI INTO CENTRAL LOUISIANA...AS PREVIOUSLY ADVERTISED. CONDENSATION PRESSURE DEFICITS BEGIN TO RISE TONIGHT AS ISENTROPIC UPGLIDE WEAKENS. THIS WOULD SUGGEST A LESS FAVORABLE ENVIRONMENT FOR PRECIPITATION. HOWEVER...THE UPPER-LEVEL SHORTWAVE WILL REMAIN TO OUR WEST. ILL PLAN ON BASING FIRST PERIOD RAIN CHANCES ON ONGOING RADAR TRENDS...BUT FEEL THAT (IN GENERAL) SCATTERED COVERAGE SHOULD SUFFICE WITH MOST OF THE PRECIP DIMINISHING AFTER SUNSET. SOME AREAS OF RAIN COULD PERSIST OVERNIGHT OVER NORTHERN PARTS OF THE FORECAST AREA...WHERE CONDENSATION PRESSURE DEFICITS WILL BE SLIGHTLY LOWER AND RESULTANT UPWARD VERTICAL MOTION SHOULD BE A LITTLE BETTER. THE UPPER-LEVEL SHORTWAVE SHOULD BEGIN LIFTING OUT SATURDAY. WITH PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ESPECIALLY IN THE VICINITY OF THE SHORTWAVE...SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA. HOWEVER...WITH A BUILDING RIDGE AND LESS FAVORABLE UPWARD VERTICAL VELOCITIES...THE COVERAGE TOMORROW SHOULD BE LESS THAN TODAY AND MORE DIURNALLY INFLUENCED. RIDGING GETS ENTRENCHED OVER THE NORTHERN GULF SUNDAY...AND FOR THE MOST PART...WE SHOULD START DRYING OUT A BIT. WITH PRECIPITABLE WATER VALUES REMAIN MORE THAN 100 PERCENT OF NORMAL...AND WEAK DISTURBANCES MOVING AROUND THE PERIPHERY OF THE RIDGE...ILL KEEP RAIN CHANCES IN THE LOW-GRADE CHANCE TERRITORY. ANY SHOWERS AND STORMS SHOULD BE DIURNAL IN NATURE AND DISSIPATE CLOSE TO SUNSET. WEATHER CONDITIONS MONDAY AND TUESDAY SHOULD REMAIN FAIRLY CLOSE TO SUNDAYS...AND WILL GENERALLY KEEP CHANCE WORDING IN THE GRIDS FOR THOSE TWO DAYS. RIDGING SHOULD STRENGTHEN SLIGHTLY AND PERSIST FOR THE REST OF THE EXTENDED PERIOD (WEDNESDAY THROUGH FRIDAY). ENOUGH MOISTURE WILL BE PRESENT TO GET A FEW AFTERNOON/EVENING SHOWERS AND STORMS. SINCE THIS IS ALREADY BEING CARRIED IN THE ZONES...ILL CONTINUE THE STATUS QUO. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 74 90 74 93 / 40 40 20 30 MEI 72 90 73 92 / 40 40 20 30 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
In the hours before
Special weather statement, Aug 16, 2:23 PM CDT, 3 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 223 PM CDT FRI AUG 16 2002 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TONIGHT OVER THE OUTLOOK AREA...INCLUDING EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE BEST COVERAGE OF THUNDERSTORMS SHOULD CONTINUE TO BE ALONG AND WEST OF INTERSTATE 55...AND MAINLY DURING THE EARLY EVENING HOURS UNTIL ABOUT SUNSET. FOR THE MOST PART...THUNDERSTORMS WILL NOT BE SEVERE...BUT A FEW STORMS MAY BRIEFLY REACH SEVERE LIMITS WITH DAMAGING WIND GUSTS TO 60 MPH. SOME STORMS WILL CONTAIN TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES. ACTIVATION OF EMERGENCLY MANAGEMENT...STORM SPOTTERS...AND HAM RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT. ...FLOODING... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND WEST MISSISSIPPI...ESPECIALLY OVER THE AREA ALONG AND WEST OF INTERSTATE 55. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF UP TO TWO INCHES AN HOUR WILL OCCUR LOCALLY...RESULTING IN MINOR RUN-OFF AND FLOODING PROBLEMS. MOTORISTS SHOULD BE ALERT FOR SIGNIFICANT PONDING OF RAIN WATER ON ROADS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:26 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 29 min |
| Aug 15, 9:52 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 28 min |
| Aug 16, 6:17 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.